Hail, Franklin
- When
- June 1, 2:21 PM CST to 2:22 PM CST
- Where
- Franklin County, 2.27 mi WNW of Norwood
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.690, -95.270
Scattered thunderstorms developed along a weak cold front in east-central Kansas yielding numerous large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed along a weak cold front in east-central Kansas yielding numerous large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 11:43 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1243 PM CDT Sat Jun 1 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 346 AM CDT Sat Jun 1 2019 Main upper trough was tracking across northern Nebraska this morning with an additional smaller perturbation coming off the western high plains. Showers and thunderstorms associated with the main wave and a frontal boundary in central NE are showing general weakening trends this morning. Slight changes were made to the forecast this afternoon based on current trends with model guidance on severe potential late this afternoon. Latest short term models have the front pushing south and east through the day, aligning south of Interstate 70 corridor by mid afternoon. Main source for lift this afternoon lies with a minor mid level perturbation shifting southeast during the late afternoon and evening. While convergence along the front is fairly weak, moisture profiles improve by late afternoon with dewpoints in the upper 60s advecting into southeast Kansas. Ample instability lies above a very weak capping inversion by late afternoon to allow at least isolated development in the 3 to 7 PM time frame. This differs from the previous forecast with lesser confidence in thunderstorm development given the timing of the upper forcing and weak convergence along the front in our area. Any cell that is able to develop will be severe with large hail and damaging winds being the main hazards. While areas near Interstate 70 and points southward may see an isolated severe storm or two, best chances will generally be south of Interstate 35. Convection should quickly exit to the southeast by early evening with quiet weather and partly cloudy skies for the remainder of the evening as lows fall into the lower 60s. Additional thunderstorms are expected to develop towards south central Kansas towards Sunday morning. With the front south of the area, kept pops out of our CWA with the better forcing lying across southern Kansas. .LONG TERM...(Sunday through Friday) Issued at 346 AM CDT Sat Jun 1 2019 Extended period remains fairly active as northwest flow transitions to westerly flow aloft as a another slow moving upper low migrates from the desert southwest into the central plains in the Thursday-Friday time frame. While there are slight pops towards central KS Sunday night, it is not until Monday night into Tuesday that much of the CWA would see high end chances for showers and thunderstorms as the upper ridge breaks down allowing for a mid level to pass through. Scattered precip chances persist throughout the week until the organized upper low arrives Thursday and Friday. Thunderstorms become more widespread at this time, focusing along a frontal boundary. Details are still somewhat uncertain that far out in the forecast, however it appears qpf amounts should remain generally light near an inch or less from now through next week. Temps throughout the week are near normal to start the month of June with highs in the upper 70s and overnight lows in the lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1243 PM CDT Sat Jun 1 2019 VFR conditions are expected for all sites throughout the period. A cold front should advance through the area from the northwest around 18Z. Winds will continue to veer behind the front and should remain below 10 kts. There is a chance for isolated thunderstorms this evening south of the terminals. Model guidance suggests that there is a brief window for MVFR ceilings around 16Z, however coverage and confidence is too low to add in the TAFs at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ011. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Bunker/53
Hazardous Weather Outlook National Weather Service Topeka KS 354 AM CDT Sat Jun 1 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-020900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 AM CDT Sat Jun 1 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible late this afternoon and evening for areas along and south of Interstate 70. Damaging wind gusts and large hail would be the main hazards. Flooding on area rivers continues today through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Flooding on area rivers will likely persist into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
256 PM CDT Sat Jun 1 2019
KSZ040-012030-
Douglas-
256 PM CDT Sat Jun 1 2019
...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL DOUGLAS COUNTY...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, moving east at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Eudora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3887 9506 3887 9518 3896 9518 3896 9517
3898 9516 3897 9513 3897 9511 3895 9509
3896 9508 3898 9508 3899 9507 3899 9506
TIME...MOT...LOC 1956Z 262DEG 30KT 3898 9510
BDSpecial Weather Statement National Weather Service Topeka KS 258 PM CDT Sat Jun 1 2019 KSZ040-056-012030- Douglas-Franklin- 258 PM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 330 PM CDT... At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near Globe, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ottawa, Baldwin City, Centropolis and Globe. This includes Interstate 35 near mile marker 188. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 9546 3885 9538 3880 9512 3859 9525 TIME...MOT...LOC 1958Z 289DEG 12KT 3876 9538 BD
The Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840065, 840066, 840067, 840068, 840069, 840071, 840073, 840077, 840079.